Hail, Itasca
- When
- July 14, 7:30 PM CST
- Where
- Itasca County, 0.47 mi E of Talmoon
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.600, -93.770
A strong trough and moist air mass combined to produced strong to severe thunderstorms across northeast Minnesota. There were also several reports of funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong trough and moist air mass combined to produced strong to severe thunderstorms across northeast Minnesota. There were also several reports of funnel clouds. The storms generally intensified as they propagated southward, before diminishing by late evening as they approached Lake Superior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 12:41 PM CST, 6 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 141 PM CDT MON JUL 14 2008 .DISCUSSION... WEAK SFC LOW OVR NRN PLAINS GENERATING SOME SCT CONVECTION EARLY THIS AFTN. ANTICIPATING AN UPR LVL S/WV TO CATCH UP WITH THE SFC SYSTEM THIS EVE AND SPREAD CONVECTION EWD AS SFC RIDGE RETREATS TO THE E. SHARPENING SFC CFNT THEN PUSHES SEWD PROVIDING A LOLVL FOCUS FOR OVNGT CONVECTION. LOLVL JET EXPECTED TO KEEP AT LEAST SOME ELEVATED CONVECTION GOING THRU THE NIGHT. HAVE RAISED 1ST PD POPS TO HIGH CHC CATEGORY. SLGT RISK FOR SVR TSTMS IN NRN MN STILL LOOKS RSNBL. SEE SWODY 1 FOR DETAILS. FNTL BNDRY REMAINS IN VCNTY SRN MN/WI THRU END OF THE WEEK FOR CONTINUED CHCS OF CONVECTION IN EVERY PD OF THE FCST. LOOKING FOR A BRIEF BREAK ON SAT AS LONG RANGE MODELS INDICATE UPR RIDGE BUILDING...BUT THIS IS FOLLOWED QUICKLY BY ANOTHER STRONG S/WV ON SUN. && .AVIATION... AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL PUSH EAST ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS...FIRST TO THE NORTHWEST PORTION OF THE AREA...INCLUDING KINL...BY 21Z-22Z. THUNDERSTORM CHANCES WILL THEN SPREAD EAST AND AFFECT MUCH OF NORTH CENTRAL AND NORTHEAST MINNESOTA...AND PERHAPS NORTHWEST WISCONSIN...THROUGH ABOUT 8Z-10Z. PATCHY FOG MAY AGAIN FORM LATE TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL THIS EVENING...AND THEN CLEAR OUT DURING THE OVERNIGHT HOURS. WINDS WILL REMAIN GENERALLY 10KTS OR LESS THROUGH 18Z TUESDAY...ALTHOUGH SOME GUSTS NEAR 20 MPH WILL BE POSSIBLE IN THE NORTHWEST PORTION OF THE AREA THROUGH 00Z TUESDAY. AS A LOW LEVEL JET DEVELOPS TONIGHT...LOW LEVEL WIND SHEAR...AVERAGING AROUND 35 KTS...WILL BE POSSIBLE SOUTH AT KDLH AND POINTS SOUTH. && POINT TEMPS/POPS... DLH 57 77 56 73 / 40 20 30 30 INL 52 79 58 77 / 40 20 20 30 BRD 57 87 62 80 / 20 20 30 40 HYR 57 87 63 78 / 20 30 30 50 ASX 56 77 59 75 / 40 30 20 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. 04/LILES/MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 809 AM CDT MON JUL 14 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 809 AM CDT MON JUL 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM BRAINERD TO ASHLAND. THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO TONIGHT...ESPECIALLY ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 809 AM CDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM BRAINERD TO ASHLAND. THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO TONIGHT...ESPECIALLY ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE. EASTERLY WINDS WILL DEVELOP ON TUESDAY...AND THEY MAY BECOME STRONG ENOUGH BY LATE AFTERNOON TO POSE A THREAT FOR RIP CURRENTS AT THE BEACHES AROUND THE TWIN PORTS. ONSHORE WINDS WILL CONTINUE THROUGH MUCH OF THE REST OF THE WEEK...AND THERE MAY BE TIMES WHEN WINDS INCREASE ENOUGH AND CREATE RIP CURRENTS FROM THE TWIN PORTS...EAST ALONG THE SOUTH SHORE OF LAKE SUPERIOR. MELDE
The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
16 thunderstorm wind, 11 hail, 1 funnel cloud. Local standard time, as filed.
A few trees were blown down.
Several large trees were blown down near Lake Fourteen.
Large trees were blown down.
Trees were blown down.
Large trees were blown down.
Large trees were blown down.
Trees were blown down.
About 40 acres of large trees were blown down by a microburst.
Several large trees were snapped.
Trees were blown down.
Trees were snapped with debris strewn along U. S. Highway 2.
Numerous trees were blown down near Nine Mile Lake.
Some accumulation of hail occurred with this storm.
A tree was blown down and some hail accumulated.
Large tree was blown down on the north side of Bowstring Lake.
The hail was reported at State Highway 38 and County Road 43.
Several trees were blown down.
Numerous trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128526, 128545, 128549, 128551, 128524, 128552, 128553, 128554, 128525, 128556, 128557, 128558, 128560, 128555, 128547, 128544, 128527, 128528, 128529, 128530, 128542, 128532, 128533, 128535, 128536, 128539, 128538, 128537.